Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 5, NWS Goodland, KS

April 23, 2008Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Apr 23, 2008, 4:49 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 4:49 PM MDT (22:49 UTC)
Expired
Apr 23, 2008, 5:45 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 4:50 PM MDTHAIL 16 E Kirk, COBROKEN TREE BRANCHES
Apr 23, 5:01 PM MDTHAIL 0.884 E Vernon, CO
Apr 23, 5:40 PM MDTHAIL 17 Ene Kirk, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 232249
TORGLD
COC063-125-232345-
/O.NEW.KGLD.TO.W.0005.080423T2249Z-080423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 545 PM MDT

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHEAST OF KIRK...MOVING NORTH AT 29 MPH.

* THE TORNADO WILL BE NEAR...
  KIRK AROUND 455 PM MDT...
  8 MILES EAST OF HEARTSTRONG AROUND 540 PM MDT...
  6 MILES WEST OF VERNON AROUND 545 PM MDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A 
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. HAIL UP TO 
GOLFBALL SIZE IS ALSO POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4004 10256 3999 10205 3955 10226 3957 10270
TIME...MOT...LOC 2249Z 193DEG 25KT 3957 10254

$$

JRM
3 follow-up statements
000 
WWUS53 KGLD 232319
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED APR 23 2008

COC063-125-232345-
/O.CON.KGLD.TO.W.0005.000000T0000Z-080423T2345Z/
KIT CARSON CO-YUMA CO-
519 PM MDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH
CENTRAL YUMA AND EXTREME NORTH CENTRAL KIT CARSON COUNTIES...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF
KIRK...MOVING NORTHEAST AT 17 MPH.

THE TORNADO WILL BE NEAR...
  IDALIA AROUND 545 PM MDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3982 10213 3970 10220 3964 10221 3960 10224
      3958 10224 3955 10226 3957 10269 3995 10246
TIME...MOT...LOC 2319Z 231DEG 15KT 3958 10250

$$

JRM
000 
WWUS53 KGLD 232326
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT WED APR 23 2008

COC063-125-232345-
/O.CON.KGLD.TO.W.0005.000000T0000Z-080423T2345Z/
KIT CARSON CO-YUMA CO-
525 PM MDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH
CENTRAL YUMA AND EXTREME NORTH CENTRAL KIT CARSON COUNTIES...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF
KIRK...MOVING NORTHEAST AT 17 MPH.

THE TORNADO WILL BE NEAR...
  IDALIA AROUND 545 PM MDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. STRONG WINDS 
WILL CREATE AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3983 10252 3974 10220 3967 10221 3964 10221
      3960 10224 3958 10224 3955 10226 3957 10269
TIME...MOT...LOC 2325Z 231DEG 15KT 3959 10247

$$

JRM
000 
WWUS53 KGLD 232338
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT WED APR 23 2008

COC063-125-232348-
/O.EXP.KGLD.TO.W.0005.000000T0000Z-080423T2345Z/
KIT CARSON CO-YUMA CO-
538 PM MDT WED APR 23 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL YUMA AND EXTREME NORTH
CENTRAL KIT CARSON COUNTIES WILL EXPIRE AT 545 PM MDT/645 PM CDT/...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3983 10252 3974 10220 3967 10221 3964 10221
      3960 10224 3958 10224 3955 10226 3957 10269
TIME...MOT...LOC 2338Z 231DEG 15KT 3962 10242

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:58 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 23, 2:58 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT WED APR 23 2008

.DISCUSSION...
148 PM MDT WED APR 23 2008

MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT.

VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS
IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS
BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER
SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE
FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH
CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE
EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS
DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS
THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT
WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS.

THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE
REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER
SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A
RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW
EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY
HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS
TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED.

EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE
70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING
RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH
PLAINS.

LOCKHART
&&

.AVIATION...
525 AM MDT WED APR 23 2008

CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF
TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z
AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL
REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO
20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE
IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING
BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Apr 23, 10:37 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT WED APR 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY
THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER
DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND
LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER
STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO
NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS
BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON
AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO
OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN
COLORADO AND EXTREME WESTERN KANSAS.

24

In the hours before

Special weather statement, Apr 23, 3:49 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT WED APR 23 2008

KSZ004-232215-
NORTON-
449 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF REAGER...AND MOVING NORTH AT 31
MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JRM
Local storm report, Apr 23, 3:58 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HIGH SUST WINDS  1 E EDSON               39.33N 101.52W
04/23/2008  E0 MPH           SHERMAN            KS   LAW ENFORCEMENT

            DIRT REDUCING VISIBLITY TO 1/8 OF A MILE DUE TO HIGH
            WINDS ALONG I-70 NEAR MILE POST 28.

&&

KBURTIS
Local storm report, Apr 23, 4:04 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             3 N STRATTON            39.35N 102.60W
04/23/2008  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

BLM
Local storm report, Apr 23, 4:09 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HIGH SUST WINDS  1 E EDSON               39.33N 101.52W
04/23/2008  E50.00 MPH       SHERMAN            KS   LAW ENFORCEMENT

            DIRT REDUCING VISIBLITY TO 1/8 OF A MILE DUE TO HIGH
            WINDS ALONG I-70 NEAR MILE POST 28.

&&

KBURTIS
Local storm report, Apr 23, 4:45 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND DMG GOODLAND                39.35N 101.71W
04/23/2008                   SHERMAN            KS   LAW ENFORCEMENT

            1 TREE BLOWN DOWN ON CHERRY STREET.

&&

KBURTIS
Local storm report, Apr 23, 4:46 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             6 E KIRK                39.62N 102.49W
04/23/2008  E1.50 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:04 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma17 min
Apr 23, 4:16 PM MDTTornado WarningGLDKit Carson59 min
Apr 23, 4:25 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma65 min
Apr 23, 5:49 PM MDTSevere Thunderstorm WarningGLDYuma22 min
Apr 23, 5:50 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson3 hr
Apr 23, 5:59 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.